Wisconsin, 2019

Winter Storm and Heavy Snow in Wisconsin, February 10, 2019

February 10, 2019 · NWS MPX · 3 events in 3 counties and zones

A rapidly moving storm system affected the Upper Midwest with a band of heavy snowfall during the Sunday, February 10th. Initially, a band of snow developed around the Twin Cities, east into west central Wisconsin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A rapidly moving storm system affected the Upper Midwest with a band of heavy snowfall during the Sunday, February 10th. Initially, a band of snow developed around the Twin Cities, east into west central Wisconsin. This band of heavier snowfall led to 2 to 3 inches of snow by the mid morning. By the afternoon, several other bands of moderate to heavy snow led to some snowfall totals between 5 and 7 inches around the Twin Cities metro area, eastward into west central Wisconsin, around Baldwin, and Menomonie.

Just southwest of Eau Claire, due to the deteriorated weather conditions, there was a multi vehicle crash at mile marker 85, on I-94 in Eau Claire County. There were 40 vehicles involved, including 7 semis and 33 automobiles. Due to the severity of the accident, and the number of cars, all traffic was rerouted from the location for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 10, 6:03 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 10, 6:03 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
603 AM CST Sun Feb 10 2019

.SHORT TERM...(Today through Monday)
Issued at 403 AM CST Sun Feb 10 2019

Most notable changes for today were to slightly reduce snow totals
down in south central MN, with some higher amounts now forecast back
into the heart of the Twin Cities metro, hence the adding of Carver,
Hennepin and Ramsey counties into today's winter weather advisory.

Today's system has a pretty good presentation on water vapor
imagery out over western Nebraska this morning. Combination of the
jet streak out ahead of this and height falls with the wave has
resulted in fairly strong forcing across eastern Neb into Iowa with
cold IR cloud tops, but precip has been struggling to form given dry
low levels (see soundings last night from Chanhassen and Omaha).
However, at 3am, we were finally starting to get some snow down to
the ground down by Omaha as we are see the beginnings of our band of
snow that will move through here today. Given the dry air, did slow
down the arrival of precip, especially before 12z, with a rapid
expansion in snow expected after 12z. For this system, we are seeing
two enhanced areas of snowfall. The main synoptically driven area
that will be at the nose of the best low level winds and moisture
transport from southeast MN up toward EAU and this is where
confidence in the snowfall forecast is highest, with amounts near 5"
expected, with an isolated 6" total possible as well. The other area
of enhanced snowfall has a little less confidence. All of the hi-res
models show a narrow east-west band of snow coming out of this main
area of forcing, tied to a mesoscale band developing within an
enhanced area of fgen in the h7-h6 layer. Consensus for where this
band sets up is from about Granite Falls to Bloomington before
getting absorbed in the main synoptic forcing over western WI. There
will be potential for a narrow strip of snow totals here in the 4-5"
range, which does include areas south of I-94 in the metro, hence
why we added Carver, Hennepin, and Ramsey counties to that advisory.
Lower snow amounts in south central MN are the result of the main
synoptic forcing sliding off to their east and the mesoscale band
setting up to the north.

What makes today's forecast difficult is that it could still
get somewhat derailed in either direction. Given the initial dry
atmosphere, there's potential we just don't get the amount of liquid
we are forecasting, which cloud easily turn this into a more 1-2"
with an isolated 3" type event. We could also see snowfall
overachieve thanks to the potential for seeing very high snow to
liquid ratios. SPC SREF probs for the dendritic growth zone depth
exceeding 100mb is near 100%, especially where the east-west
mesoscale band sets up. Not only is this DGZ deep, but there's good
lift within the DGZ, with winds that are not overly strong (strong
winds fracture snowflakes), so we have everything in place to see
snow totals overachieve due to snow ratios getting up to or even
exceeding 20:1.  So it will be interesting to watch how this evolves.

Few concerns for tonight, with cloudy conditions expected as we get
into our lull between systems. By Monday afternoon we'll have a
negatively tilted through coming out on to the Plains, with snow
already moving into western MN. Quite a bit of spread still with how
quickly the snow moves in, but we did include some likely pops
southwest of the MN River as they'll start feeling some height falls
and PVA out ahead of the Plains trough. This may be too quick, but
at either rate, amounts will be pretty minimal, with the bulk of the
precip with this system arriving Monday night.

.LONG TERM...(Monday night through Saturday)
Issued at 403 AM CST Sun Feb 10 2019

Models continue to highlight the potential for heavy snow Monday
evening through Tuesday, although a few changes have been noted
compared to prior forecasts. Models are consistent aloft with the
upper air pattern showing a trough deepening and taking on
a negative tilt over the central US as it passes over the Rocky
Mountains. The latest guidance now shows the base of the trough
digging farther south over the southern plains, resulting in a
surface low track now from Oklahoma, through southern Illinois, and
up through the southern Michigan. The GFS/Euro/NAM also now trend
towards holding off on deepening the surface low until it is well
off to our east. However, even with the surface low now tracking
further to our south and east, we're still expecting an area of
heavy snow to impact the region Monday night and Tuesday. An
inverted pressure trough extending northwest from the surface low
will provide a good region of enhanced ascent aloft up into central
Minnesota. Furthermore, guidance shows the low at 700 mb deepening
over southwest Wisconsin Tuesday, this would place the favored
region for heavy snow west of the 700 mb low over southeastern
Minnesota and west-central Wisconsin. Still expecting plenty of
moisture to stream into the area even well to the north of the
surface low, so the potential for an area with accumulations of 6+
inches continues to look likely. Have shifted the region of heaviest
snow a bit further south and east this forecast, mainly east of I-35
in southern and southeast Minnesota up through west-central
Wisconsin. Further west and north into south-central and central
Minnesota, plowable amounts of snow look likely although there is
still some uncertainty on how far west the potential for 6+ inches
of snow will extend. With the trend towards a further east deepening
of the low, wind speeds have trended down with this storm as the
pressure gradient doesn't really begin to tighten until the low is
off to the southeast. Winds will pick up Tuesday afternoon/evening
but this should be after the bulk of the heaviest snow has already
fallen. Despite this, travel is shaping up to be quite difficult
Monday night through Tuesday, especially across southeast Minnesota
and west-central Wisconsin. Have held off on issuing a winter storm
watch this shift with the advisory-level snowfall expected today,
but would expect watches to be out by tonight.

Confidence continues to be low regarding the next system coming
Thursday/Friday. The GFS continues to develop a potent low but now
takes it south of the area through Missouri and Illinois, with heavy
snow constrained to far-southern Minnesota. The Euro has trended
closer to the GFS with developing an organized low vs an open wave
in split flow but takes the low even further south of the GFS. Only
light snow across southern Minnesota would be expected in this
scenario. Even with all the uncertainty it looks likely that we'll
see at least some snow out of this system so have continued to
mention likely PoPs. Certainly one to keep an eye on as we get
deeper into next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 603 AM CST Sun Feb 10 2019

Models overnight did a poor job in moistening the atmosphere fast
enough and were 3 or 4 hours slow in breaking out the snow, which
is breaking out quickly as we start this TAF period. However,
other than moving up snow onsets, not much else has changed with
thinking for the snow today. Forecast soundings show low clouds
going nowhere tonight and we may see them lower into IFR levels
through the night.

KMSP...Snow is here to stay now. The longer duration of the snow
may help push snow totals up more into the 4-5 inch range. Also,
once the heaviest snow arrives, cigs will likely remain below 018
and remain there through the rest of the TAF period.

/OUTLOOK FOR KMSP/
Mon...MVFR. IFR with SN late. Wind E 15G25 kts.
Tue...IFR/LIFR with significant snow accums possible. Wind NE
      10 kts in morning, bcmg NW 15G25 kts in aftn.
Wed...VFR. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST this evening for
     WIZ023>028.

MN...Winter Weather Advisory until 6 PM CST this evening for MNZ060-
     062-063-068>070-074>078-082>085-091>093.

&&

SHORT TERM...MPG
LONG TERM...ETA
AVIATION...MPG
Hazardous weather outlook, Feb 10, 5:17 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
517 AM CST Sun Feb 10 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
517 AM CST Sun Feb 10 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

1 to 3 inches of snow is expected across the entire outlook area
today, with amounts up to 5 inches possible from the Twin Cities
into west central Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for another several inches of accumulating snow exists
Monday night through Tuesday night. The greatest risk for heavy
snowfall exists from south central into east central Minnesota
and western Wisconsin.

Chances for accumulating snows return Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

In the hours before

Local storm report, Feb 10, 7:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 AM CST SUN FEB 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     SNOW             LAKEVILLE               44.68N 93.25W
02/10/2019  M1.2 INCH        DAKOTA             MN   PUBLIC

&&

TDH
Local storm report, Feb 10, 8:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 AM CST SUN FEB 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             LAKEVILLE               44.68N 93.24W
02/10/2019  M2.0 INCH        DAKOTA             MN   PUBLIC

&&

TDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, St. Croix

When
February 10, 8:00 AM CST to 6:00 PM CST
Where
St. Croix forecast zone
Reported by
Trained Spotter
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

A few observers and trained spotters, measured between 5 and 6 inches of snow around Baldwin and Hudson.

Heavy Snow, Dunn

When
February 10, 9:00 AM CST to 6:00 PM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

A few observers and trained spotters, measured between 5 and 7 inches of snow from Menomonie to Elk Mound.

Winter Storm, Eau Claire

When
February 10, 9:00 AM CST to 6:00 PM CST
Where
Eau Claire forecast zone
Injuries
7 direct, 0 indirect
Reported by
Department of Highways
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

A few observers measured between 4 and 6 inches of snow across the county.

Just southwest of Eau Claire, and due to the deteriorated weather conditions, there was a multi vehicle crash at mile marker 85, on I-94 in Eau Claire County. There were 40 vehicles involved including 7 semis and 33 automobiles. Due to the severity of the accident, and the number of cars, all traffic was rerouted from the location for several hours. There were 7 reported injuries, including one life threatening injury.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796319, 796316, 805064.